Tuesday, February 24, 2009

Get Over It

Last night's sleep was once again broken up but better than the previous one. I had intense dreams ... one about farmers going bankrupt due to the bad economy ... I had a dream about numerous friends of mine getting a terminal or debilitating disease. I had a dream about me trying to get across the city ... and I had no means of transportation but my feet. In other words, I had these intense dreams that kept waking me up.

My hand-foot syndrome was also causing some disruption. I've mentioned before that when I put my feet flat on the bed, I feel pressure and heat which is uncomfortable. Also, my hands seem to fall asleep and wake up with a tingling, prickly feeling.

Tonight, I'm definably going to take an Ativan to help settle things down.

A fellow blogger left a comment on my blog saying that when she was on Taxotere, she felt it acted as a depressant. Renee, thanks for leaving that comment. For a few days, each cycle, I experience these mood swings that drive me wacko. O.K. I'll try to explain it. What I find is that the senses are amplified. For example, the TV is too loud, my husband's voice is too loud, things just smell off, visually, things appear to be worse than they are ... television is hard to watch. The dog is annoying. I get so agitated and frustrated ... I can barely stand myself. I end up just keeping to myself because any comment coming out of my mouth will not be good.

It's like I can see beyond it and want to kick myself in the butt and say ... GET OVER IT ... but I can't.

Anyways, those mood swings are pretty well over for this cycle. I know that I still feel anger and a bit of apathy.

I guess by my sharing this, I want people to know that cancer patients are not just 'depressed', that in fact some of it is caused by the chemo drugs and that they don't have much control of it. I also want to say that this must be very confusing and difficult for the care givers. I know from personal experience, people have tried to help me and I just 'bark' at them. It is not intentional.

Some of the other side effects I do experience that I don't think I have talked too much about is ... each cycle I get these 'whitehead' pimples around my nose, especially. They are huge and when I squeeze them (because they are itchy), they bleed like crazy. This only lasts about a day or two and then it's fine. The other side effect is my nose bleeds. One of the side effects of chemo is flu like symptoms and that includes a stuffy nose. So with a stuffy nose, you blow it ... and it bleeds. The problem will get worse in the next couple of days, then the nose will just start bleeding without blowing ... day or night. This lasts about a week and the problem settles down and disappears till the next cycle.

On a brighter side, I'm feeling better and am looking forward to being strong enough to get out and about.

6 comments:

Audrey said...

Mmm Daria. This was a very important post! It does help to explain to other patients and to care givers that their is a reason for the mood swings. I know how frustrated I feel when people don't "understand" what is happening to me. I can only imagine how frustrated my care givers must feel. Thank you for posting this one. Looking forward to seeing you.
Big hugs, audrey

Lisa said...

do you have a followers board ?
never mind i will add you to mine xx

Daria said...

Lisa,

I see you as a follower ...

Thank you.

Jeff said...

I just stumbled across your blog on kijiji and read your post today. I too am going through treatment and went through the mood swings you describe...I was forwarned about this by my doctor and from reading the side effects of the drugs. In turn, this was discussed with my wife and other family members - however, there were still a few blow ups and we both felt bad afterwards. I hope that afterwards you are able to make up like I have been. Good luck with all the treatments!

loong said...

When you smile, I smile, that’s the deal.
I will not walk past you and not look you in the eyes and not acknowledge you.
Instead we will pass each other and say hello.

Not with our words, for they are not the same; but with our faces.
I meet you and I see there is good in your eyes, there's passion in your heart and there's a friendly hello in your smile.

And for the first time we can relate and appreciate each other.
That’s all it takes, that’s where it starts.
Because I know that you will smile and I will smile and the rest is easy.

Renee said...

Daria, go on my blog and read my post from February 6, 2008.

It is called some fantasies are better left as fantasies.

I wanted to find it for you about when I was on taxotere and how the drug affected me.

Let me know what you think.

If you want you can even comment on it and it will tell me you were there.

Love Renee